Adverse reactions to medications

A drug allergy is a type of harmful (adverse) reaction to a medicine. A drug allergy is different from other types of adverse reactions because it involves the immune system. It is important for your doctor to find out whether you have a drug allergy or another type of adverse reaction. Adverse reactions are usually not serious, and you have more treatment options than with a drug allergy.

Symptoms of adverse reactions are often the same as a drug allergy. They include:

  • Rashes, bruising, and bleeding problems.
  • Difficulty breathing.
  • Feeling sick to the stomach and vomiting.
  • Constipation or diarrhea.
  • Lowered blood pressure, resulting in headache, dizziness, ringing in the ears, and blurred vision.
  • Being confused and sleepy.

If you have any of these symptoms, don't brush them off as side effects. Call your doctor or pharmacist if you think a medicine is making you sick.

Adverse reactions to a medicine include:

  • Side effects. Side effects are known but unpleasant reactions to a medicine. They include feeling sick to the stomach, being constipated, and being sensitive to the sun (phototoxicity). Side effects are usually mild, but they can still be bothersome. Some side effects can be serious.
  • Medicine interactions. If you are taking more than one medicine at the same time, they may interact with each other and cause an adverse reaction. The symptoms can be severe.
  • Making an existing disease worse. For example, corticosteroids can make acne worse.
  • Medicine-food interaction. These occur when medicines react with food. You need to take some medicines on an empty stomach, while others are best taken with food.
  • Overmedication. If you take too much of a medicine, it may trigger an adverse reaction. This can be a problem for people of small size and older adults. Sometimes the adult dose is too much for these people.
  • Addiction. If you take some medicines for too long a time, you may become dependent on them. When you stop taking them, you may have a severe reaction. Narcotics, tranquilizers, and barbiturates can lead to addiction.
  • Not being able to tolerate certain medicines. For example, many people find that antibiotics, such as amoxicillin, cause diarrhea.
  • Not being able to break down a medicine. If your body cannot break down the medicine, it may stay in your body longer than it should and trigger a reaction.

Many people have an adverse reaction to aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. These generally are not drug allergies. Symptoms include asthma and difficulty breathing.

Last Updated: July 7, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.